Virginia, 2017

Hail and Damaging Winds in Virginia, July 18, 2017

July 18, 2017 · NWS RNK · 17 events in 10 counties and zones

Instability associated with the combination of a nearby upper level low pressure system and strong daytime heating triggered scattered thunderstorms that would intensify quickly in a weakly-capped atmosphere. Downdraft CAPE values were in the range of 800 to 1100 J/Kg across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Instability associated with the combination of a nearby upper level low pressure system and strong daytime heating triggered scattered thunderstorms that would intensify quickly in a weakly-capped atmosphere. Downdraft CAPE values were in the range of 800 to 1100 J/Kg across the region. These conditions allowed for the development of severe thunderstorms that produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 12:26 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 18, 12:26 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
126 PM EDT Tue Jul 18 2017

.SYNOPSIS...
An upper level trough should head overhead today and could
spark isolated showers and thunderstorms in the mountains. High
pressure will bring drier conditions later in the week. Upper
level ridging should make it quite hot and humid by Friday and
the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 954 AM EDT Tuesday...Made a few changes to the forecast.
First, raised temps and dewpoints to get those better in line
with current observations and expected trends over next 3 hrs.

The more significant change is to increase coverage of isolated
to scattered thunderstorms predominantly west of the Blue
Ridge, using a blend of the 06z 3-km NAM and the past couple
HRRR runs. You'll note the 1330z SPC Day-1 Convective Outlook
now highlights the Blue Ridge corridor in a 5% severe
probability/Marginal Risk. This morning's RNK, GSO and IAD RAOBs
all show residual steep mid- level lapse rates between 6.5-7.2
degrees C per km. Couple other things worth noting include
weaker capping, freezing levels around 13 kft AGL, PWATs a
little higher than yesterday and poor lower to mid-tropospheric
wind fields. The latter is a result of being on the northern
side of a upper level trough becoming increasingly cut off from
the westerlies evident in morning WV imagery essentially along
the Blue Ridge/Shenandoah Valley. Anticipate further heating of
the boundary layer will yield moderate to perhaps strong
instability values this afternoon. Forcing is very limited -
pretty much along localized convergence and differential heating
zones, but with less of a cap than yesterday, it's doubtful
much lift will be needed. The aforementioned higher- resolution
models key in on two general areas today for storm development:
(1) the Alleghany Highlands in eastern WV/VA into southern
Shenandoah Valley, and (2) the central/southern Blue Ridge from
roughly far southern Roanoke County in VA to Watauga/Wilkes
Counties in NC. East of the Blue Ridge into the Piedmont, left
either dry or slight chance PoPs given little in the way of
progged lift. Coverage may be limited to widely scattered at
best between 2-7 pm in these areas, but storms could pulse
quickly to strong/locally severe limits. Slow moving nature to
storms may allow for localized heavy downpours, with gusty winds
and small hail being a conditional possibility in the strongest
of reflectivity cores.

Other than that, no other changes were needed.

Previous discussion issued at 430 AM follows...

Clearing skies, light winds, and recent rainfall from Monday
afternoon will produce early morning valley fog. The fog will
quickly dissipate after sunrise and give way to sunshine with
cumulus clouds developing by midday. With the upper level trough
heading east of the CWA, dynamic forcing and wind shear will be
quite weak. Thus, lift will have to come from orographical
effects and differential heating. Mesoscale models insist that
convection will fire along and west of the Blue Ridge in the
afternoon, but the amount of coverage appears scattered at most.
Some of the convection could drift towards the Piedmont by the
evening but eventually weaken after sunset. SPC does not have
our region highlighted for any severe weather today.

High temperatures today were nudged upward given the prevailing
bias of guidance being a couple degrees too cool over the past
few days. Lows for tonight were bumped downward to reflect high
pressure building in from the west overnight as the upper level
trough pushes offshore. Dewpoints also appear to drop a couple
degrees as well. Clearing skies and calm winds later tonight
should provide another opportunity for valley fog by early
Wednesday morning, but better chances for development will be
where any rainfall occurs from Tuesday afternoon and evening.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 430 AM EDT Tuesday...

The upper low pressure trough over the region early in the week
will evolve into a weak cutoff upper low that will initially
meander toward the Virginia coast through Thu, then southward
along the NC/SC coast toward the weekend as high pressure aloft
from the Midwest builds eastward into the central and southern
Appalachians. This will result in an increasingly stable air
mass across the region resulting in less convective development
Wed-Thu. Would expect any convection Wednesday to be confined to
the mountains from differential heating and toward the eastern
parts of the Piedmont closer to the departing upper low. On
Thursday, look for little to no convection as the CWA is
basically removed from any forcing mechanism and strongly capped
with ridging aloft. Any convection will likely be confined to
the mountains and only isolated at best.

Friday may offer a slightly better opportunity for convection
across northern parts of the CWA and the mountains mainly for
two reasons. First, the upper ridge will be sagging slightly to
our south, allowing west to northwest flow aloft to impinge upon
the region and a weakening cap in those areas. Second, the air
mass across the region will be quite hot and conditionally
unstable, especially when considering it will likely be one of
the hottest days of the year with temperatures in the mid 80s
west to upper 90s east and dewpoints ranging from the 60s west
to the lower 70s east. At this point it appears any convective
complexes or MCSs will be held well north of the area, but the
increased heat and instability and slightly better upper dynamics
acting upon the hot/humid/unstable air mass should spark more
convection than will be the case Wed or Thu.

Temperatures will be averaging well above normal through the
period with mid to upper 80s west of the Blue Ridge, except near
80 in the higher elevations of the mountains to the mid and even
a few upper 90s across the Piedmont as 850mb temps average in
the +20C to +22C range during this period. Minimum temperatures
will be well above normal as well ranging from the mid 60s west
to the mid 70s Piedmont areas. No significant change to the
heat indices advertised yesterday for Friday, still just above
100 degrees across the east central and southeast parts of our
Piedmont, roughly the area between LYH and DAN. Will continue
mention in the HWO and eHWO.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 430 AM EDT Tuesday...

Weather pattern continues to become more active over the weekend
into early next week as the upper ridge breaks down and the
westerlies encroach upon the region from the north. The pesky
upper low, which originated from the upper trough over our
region earlier in the week, will meander about the southeast
states and then could potentially become drawn up in a
developing eastern U.S. trough later next week. Increases in
convection during this period will be a result of better
forcing from enhanced westerlies, strong diurnal heating and
differential heating and moisture deepening from the south as a
result of the upper low across the southeast states and a
tendency to pull in tropical/Gulf air. Thus, there are several
synoptic-scale factors that warrant the chance to high chance
range pops currently advertised. However, having said this, an
MCS does not appear in the cards at this point as the track for
such should remain north of our CWA.

850mb temperatures peak Friday around +24C, but fall back only
slowly through this period into the +20C to +22C range.
Increased cloud cover and greater coverage of showers and
thunderstorms will contribute to lower temperatures overall.
Instead of mid 80s west to upper 90s east, look more for lower
80s west to mid 90s east. Heat indices will still be in the
100-103F range across the central and southeast parts of the
Piedmont, generally the same areas seeing such on Friday. Will
continue to highlight in the HWO and eHWO.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
As of 126 PM EDT Tuesday...

Scattered showers and thunderstorms continue to develop within
a 40 mi range either side of the Blue Ridge in VA/NC, slowly
drifting south to southwest. Occasional to frequent lightning,
localized IFR to LIFR visibilities in heavy downpours possible
if thunderstorms affect a specific TAF, with the strongest
thunderstorms through 23z being capable of gusty winds and small
hail as well. Threat will also exist along the southern Blue
Ridge in NC for aviation interests with flight routes into and
around the Blue Ridge. For the TAFs, opted for VFR VCTS
prevailing conditions with frequent amendments likely given the
slow moving nature of the storms. Storms should dissipate in
number and intensity with sunset. Outside of thunderstorm
outflow gusts, prevailing winds will be light and variable.

For tonight, as has been the case the past couple nights, look
for patchy areas of radiation fog to develop in the favored
airports near river valleys (Lewisburg and Blacksburg). This
should be especially the case tonight as boundary layer winds
are even lighter than the past couple days. Will also indicate
4SM BR with a related layer of IFR stratus at Danville and
Lynchburg toward morning as well.

For Wednesday, any fog should burn off readily shortly after
sunrise. Returning VFR cumulus anticipated again tomorrow.
Chances for showers and storms appear after 18z Wednesday, but
mainly in the Piedmont. Winds light.

Aviation Extended Discussion...

The upper level trough will head offshore by Wednesday night.
Lingering showers or thunderstorms with brief MVFR to IFR
visibilities appear restricted to Lynchburg and Danville
Wednesday afternoon. Convective activity should then become
even more sparse as capping takes place aloft Thursday into the
early weekend. Overall, it appears that VFR conditions will
primarily reign through the daytime hours. There could be some
MVFR/IFR fog and ceilings during the early morning hours in the
cooler mountain valleys like LWB. Hot and humid weather will
prevail through the end of the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...AL/PW
SHORT TERM...RAB
LONG TERM...RAB/WP
AVIATION...AL
Hazardous weather outlook, Jul 18, 9:39 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1039 AM EDT Tue Jul 18 2017

VAZ007-046-047-WVZ042-043-508-191445-
Tazewell-Appomattox-Buckingham-Mercer-Summers-Western Greenbrier-
1039 AM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044-045-058-059-191445-
Rockingham-Caswell-Pittsylvania-Campbell-Halifax-Charlotte-
1039 AM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ009>020-022>024-032>035-043-WVZ044-507-191445-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Monroe-Eastern Greenbrier-
1039 AM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Widely scattered strong thunderstorms are possible this afternoon,
between 1 and 8 pm. The strongest thunderstorms may be capable of
producing gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 11:27 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1227 PM EDT TUE JUL 18 2017

NCZ018-019-181700-
Wilkes-Watauga-
1227 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL WILKES AND SOUTHEASTERN WATAUGA COUNTIES...

At 1226 PM EDT, a strong thunderstorm was located near Deep Gap,
moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Deep Gap...
Maple Springs...
Darby...
Summit...
and Cascade Falls.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3610 8153 3612 8155 3612 8159 3627 8155
      3624 8148 3626 8146 3626 8144 3628 8142
      3627 8135 3609 8141
TIME...MOT...LOC 1626Z 282DEG 8KT 3619 8148

Loconto
Special weather statement, Jul 18, 12:37 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
137 PM EDT TUE JUL 18 2017

VAZ032-033-043-181830-
Henry-Franklin-Patrick-
137 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN HENRY...SOUTHWESTERN FRANKLIN AND NORTHEASTERN PATRICK
COUNTIES...

At 137 PM EDT, a strong thunderstorm was located near Endicott,
moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bassett...
Ferrum...
Endicott...
Philpott Dam...
and Fairy Stone State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3691 8020 3692 8020 3693 8019 3695 7999
      3673 7996 3672 8019
TIME...MOT...LOC 1737Z 354DEG 8KT 3687 8010

Loconto
Special weather statement, Jul 18, 12:41 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
141 PM EDT TUE JUL 18 2017

NCZ003-VAZ016-032-181830-
Surry-Patrick-Carroll-
141 PM EDT TUE JUL 18 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN SURRY...SOUTH CENTRAL CARROLL AND SOUTHWESTERN PATRICK
COUNTIES...

At 140 PM EDT, strong thunderstorms were clustered over Cana, moving
southwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Cana...
and Pine Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3638 8079 3655 8091 3656 8088 3656 8084
      3657 8085 3658 8084 3667 8062 3666 8058
      3665 8056 3662 8057 3659 8057 3649 8051
TIME...MOT...LOC 1740Z 062DEG 10KT 3656 8066

Loconto
Special weather statement, Jul 18, 1:02 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT TUE JUL 18 2017

NCZ001-019-181845-
Ashe-Wilkes-
202 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES AND SOUTHEASTERN ASHE COUNTIES...

At 201 PM EDT, a strong thunderstorm was located over Mc Grady,
moving southwest at 5 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Laurel Springs...
Glendale Springs...
Wilbar...
Mc Grady...
and Millers Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3632 8152 3645 8129 3643 8126 3641 8127
      3641 8126 3640 8127 3639 8124 3637 8125
      3636 8125 3639 8121 3633 8113 3613 8128
TIME...MOT...LOC 1801Z 042DEG 5KT 3634 8128

Loconto
Special weather statement, Jul 18, 1:07 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT TUE JUL 18 2017

VAZ018-WVZ044-181900-
Craig-Monroe-
207 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL CRAIG AND EAST CENTRAL MONROE COUNTIES...

At 207 PM EDT, a strong thunderstorm was located near Craig Springs,
moving southwest at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Castle...
Paint Bank...
Sinking Creek...
Craig Springs...
and Waiteville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3763 8023 3748 8005 3735 8026 3749 8045
TIME...MOT...LOC 1807Z 042DEG 5KT 3752 8022

Loconto

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Patrick

When
July 18, 1:18 PM EST
Where
Patrick County, 3.56 mi SSE of Elamsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.721, -80.181

Hail, Patrick

When
July 18, 1:27 PM EST
Where
Patrick County, 5.09 mi SE of Elamsville
Measured
1 in hail
Reported by
Public
Coordinates
36.721, -80.131

Hail ranging from penny to quarter-size in diameter was observed falling on Egg Farm Road.

Hail, Buckingham

When
July 18, 2:30 PM EST
Where
Buckingham County, 3.5 mi NNE of Katvine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.622, -78.534

Hail, Galax (C)

When
July 18, 2:34 PM EST
Where
Galax (C) County, 0.02 mi W of Galax
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.670, -80.920

Hail, Carroll

When
July 18, 2:35 PM EST
Where
Carroll County, 1.82 mi ENE of Gladeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.691, -80.870

Hail, Pulaski

When
July 18, 3:25 PM EST
Where
Pulaski County, 1.04 mi WSW of Draper
Measured
1 in hail
Reported by
Public
Coordinates
36.994, -80.788

Hail, Bedford

When
July 18, 3:36 PM EST
Where
Bedford County, 2.26 mi NE of Stewartsville
Measured
1 in hail
Reported by
Public
Coordinates
37.292, -79.770

Hail, Pulaski

When
July 18, 3:36 PM EST
Where
Pulaski County, 3.44 mi WSW of Draper
Measured
1 in hail
Reported by
Public
Coordinates
36.980, -80.827

Thunderstorm Wind, Pittsylvania

When
July 18, 4:00 PM EST
Where
Pittsylvania County, 0.34 mi NNW of Gretna
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.955, -79.372

Multiple trees were blown down by thunderstorm winds in the community of Gretna.

Thunderstorm Wind, Charlotte

When
July 18, 4:06 PM EST to 4:15 PM EST
Where
Charlotte County, 0.06 mi E of Phenix to 2.1 mi E of Rough Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.080, -78.749

One tree was blown down by thunderstorm winds along Dickerson Road, while another was blown down along Main Street.

Thunderstorm Wind, Halifax

When
July 18, 4:42 PM EST to 4:54 PM EST
Where
Halifax County, 0.35 mi NNW of Meadville to 0.59 mi NE of White Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.835, -79.032

Thunderstorm winds blew done one tree near the intersection of Meadville Road at Chatham Road, and another tree was blown down on Asbury Road near the intersection with Meadville Road.

Thunderstorm Wind, Bedford

When
July 18, 4:53 PM EST
Where
Bedford County, 7.45 mi S of Huddleston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.063, -79.499

Multiple trees were blown down by thunderstorm winds along Tolers Ferry Road.

Thunderstorm Wind, Halifax

When
July 18, 5:06 PM EST
Where
Halifax County, 1.46 mi ENE of Mountain Rd to 0.55 mi WSW of Halifax
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.758, -78.955

One tree fell along Howard P. Anderson Road, a second fell along Maple Avenue which landed on top of a house, and a third tree fell along Mountain Road.

Thunderstorm Wind, Halifax

When
July 18, 5:18 PM EST
Where
Halifax County, 1.65 mi NE of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.718, -78.881

A large tree was blown down by thunderstorm winds along Cage Trail.

Thunderstorm Wind, Halifax

When
July 18, 5:48 PM EST
Where
Halifax County, 1.49 mi SSE of Brooklyn to 0.92 mi NNW of Barksdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.650, -79.160

Thunderstorm winds blew down one tree near the intersection of Kerns Mill Road at Bluebell Lane, and another was blown down along Block Melon Road.

Thunderstorm Wind, Pittsylvania

When
July 18, 6:00 PM EST
Where
Pittsylvania County, 1.58 mi SW of Sutherlin to 1.55 mi SW of Sutherlin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.606, -79.223

Two pine trees were blown down by thunderstorm winds along Rocksprings Road.

Hail, Rockbridge

When
July 18, 6:12 PM EST
Where
Rockbridge County, 1.67 mi E of Kerrs Creek
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.850, -79.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701294, 701297, 701286, 701287, 701289, 701290, 701291, 701292, 701299, 701306, 701327, 701325, 701314, 701309, 701330, 701304, 701301.